Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Will an OTC sleep aid containing Diphenhydromine HCI can cause a false positive drug screen?

User rating for this question
Very Good
Answered by

Infectious Diseases Specialist
Practicing since : 2002
Answered : 871 Questions
What is the likelihood that taking an OTC sleep aid (once to twice weekly) containing Diphenhydromine HCI can cause a false positive drug screen?
Posted Tue, 29 Oct 2013 in Drug Abuse
Answered by Dr. Roopa Hiremath 2 hours later
Brief Answer:
False positive drug screen possible

Detailed Answer:

I understand your concern regarding a positive drug screen.

Drug screens are usually done to detect common drugs of abuse.

Coming to Diphenhydramine Hydrochloride, this drug commonly known as Benadryl is an antihistamine used for treatment of common allergies and is available over the counter.

There are reports that Diphenhydramine causes false positive drug screen tests especially for drugs like Phencyclidine.

But doses as small as 25 -50 mg once a week most probably will not interfere with the drug screening test.

However, screening test results are confirmed by doing confirmatory tests like gas chromatography mass spectrometry (GC-MS) to reduce the rate of false positives.

Detailed medical history is also taken before doing any kind of drug screening test to rule out drug interactions.

I hope I have answered your query satisfactorily.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor